[An unrecognized cause of myelopathy associated with copper deficiency: the use of denture cream]

Rev Neurol (Paris). Jun-Jul 2011;167(6-7):537-40. doi: 10.1016/j.neurol.2010.08.010. Epub 2010 Dec 24.
[Article in French]

Abstract

We report two patients with myelopathy associated with copper deficiency and pancytopenia. Excessive intake of zinc can lead to a severe deficiency of copper reducing the absorption of ingested copper. The patients had in common consumption of denture adhesive paste containing zinc. In both patients, laboratory tests showed a combination of copper deficiency, hyperzincemia and increased urinary zinc level. The use of a denture cream was stopped. Copper supplementation, initially subcutaneously then oral corrected the copper deficiency and pancytopenia. Clinically, the pain faded but the gait disturbance persisted. Copper deficiency associated with the use of denture cream rich in zinc is an unrecognized cause of myelopathy associated with pancytopenia which should be diagnosed early to establish appropriate therapeutic measures to minimize neurological complications.

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • Aged
  • Copper / deficiency*
  • Dental Cements / adverse effects*
  • Dentures*
  • Electromyography
  • Gait Disorders, Neurologic / chemically induced
  • Gait Disorders, Neurologic / diagnosis
  • Gait Disorders, Neurologic / physiopathology
  • Humans
  • Magnetic Resonance Imaging
  • Male
  • Middle Aged
  • Neurologic Examination
  • Pancytopenia / chemically induced
  • Spinal Cord Diseases / chemically induced*
  • Spinal Cord Diseases / metabolism
  • Spinal Cord Diseases / pathology
  • Spine / pathology
  • Zinc / adverse effects
  • Zinc / blood
  • Zinc / urine

Substances

  • Dental Cements
  • Copper
  • Zinc